Hyperacusis is abnormal sensitivity to everyday sound. That may seem like a benign description, but if you live with hyperacusis, you know that the pain associated with it can be debilitating. Auditory environments that are tolerated by many people, such as restaurants and shopping centers, can become off-limits to people with hyperacusis. Some people are so greatly affected by the condition that they need to wear ear protection even within their own homes.
Audiologists sometimes suggest pink noise therapy as a treatment for hyperacusis. Pink noise is combines a certain ratio of sound frequencies. The goal of pink noise therapy is to retrain the auditory system’s ability to tolerate sound. Some people with hyperacusis report success with pink noise therapy, others contend it had no effect on their condition. Still others say that exposure to pink noise made their condition worse or exacerbated other auditory problems, like tinnitus.
Some physicians have recommended benzodiazepines for their patients with hyperacusis. The rationale behind this is usually either that hyperacusis is a psychological condition that may be relieved if a person reduces their anxiety or that hyperacusis creates anxiety that can be relieved with medication. I very much dislike it when doctors assume that medical conditions that aren’t well understood must be psychogenic. It’s very poor reasoning that leads to that conclusion. If you only have those two choices to choose among, it’s a more solid proposition that living with a poorly understood condition could cause anxiety. Regardless of the thought process behind the prescribing, some people with hyperacusis report improvement with benzodiazepines. Does that imply that their hyperacusis was in fact caused by anxiety?
Dr. Lawrence Afrin, well-known mast cell pioneer, dedicated an entire chapter of his book, Never Bet Against Occam, to otological occurrences in patients with Mast Cell Activation disorder. He notes that he has seen patients with Mast Cell Activation disorder present with auditory conditions including tinnitus, otitis externa, hearing loss, and hyperacusis.
Benzodiazepines can have mast cell stabilizing functions. Is that the reason some people with hyperacusis respond so well to them? I don’t know, but it’s certainly something to think about. Conversely, some people say their hyperacusis onset while taking a benzodiazepine for another condition. The relationship between that class of drugs and the auditory system certainly seems to merit more investigation.
I’ve experienced quite a bit of improvement to my hyperacusis since starting a low histamine diet, adding in anti-inflammatory turmeric supplements, and taking Benadryl more frequently. Antihistamines can stabilize mast cells and some research suggests mast cells can play a role in some inflammatory processes. I’d love to know if other people with hyperacusis have gotten any degree of relief from antihistamines, anti-inflammatories, or any other types of treatment. Please comment below about your experience.
Keep in mind, I’m not a doctor, I’m a thinking patient. I ask questions to spark examination. Please consult with a trusted healthcare provider or pharmacist before adding or changing medications or supplements.
Thanks for reading. Happy healing to all of you.
Notes and disclosure: References can be found by clicking on the hyperlinks. My discussion of general feedback from people with hyperacusis is based on reports people have given me directly and patient feedback in public hyperacusis discussion forums. I know that anecdote isn’t a substitute for research, but I think anecdote is very important. Enough reports from enough people might spur researchers to investigate and quantify our experiences.
I do participate in the Amazon Associates program so purchases made through the Amazon links in my posts can earn me a small portion of the purchase price, without adding anything to your cost for a product.
Want more from athinkingpatient? Consider sponsoring me for as little as $1 per post per month at https://www.patreon.com/TwilahHiari